Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 118, NWS Dodge City, KS

June 12, 2009Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2009, 8:30 PM MDT for Hamilton County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2009, 8:30 PM MDT (02:30 UTC)
Expired
Jun 12, 2009, 9:15 PM MDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:04 PM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 3:04 PM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CDT FRI JUN 12 2009

.DISCUSSION...

DAYS 1-7...

THIS DISCUSSION WILL COVER DAYS 1-7.

TROPICAL CONVECTIVE FORCING REMAINS FOCUSED ACROSS THE FAR WEST
CENTRAL PACIFIC OCEAN (140E). DURING THE PAST SEVERAL WEEKS
REGIONS OF ENHANCED/SUPPRESSED TROPICAL RAINFALL INTERACTING WITH
THE EXTRATROPICS HAVE WORKED TO ADD ANOMALOUS ZONAL MEAN WESTERLY
WIND FLOW TO THE EQUATORIAL AND SUBTROPICAL ATMOSPHERES. ANOMALIES
HAVE BEEN IN EXCESS OF 5M/S AT TIMES. THIS WESTERLY FLOW HAS
PROPAGATED POLEWARD WELL INTO THE MIDLATITUDES, CONTRIBUTING TO
THE SOUTHWARD SHIFTED STORM TRACK ACROSS THE LOWER 48 STATES.
SYNOPTIC RESPONSES HAVE INCLUDED AMPLIFYING WEST COAST/WESTERN
STATES TROUGHS DURING ABOUT THE PAST 10 DAYS. IN FACT, THOSE
INTERESTED WILL SEE THAT OUR CURRENT REGIME IS REASONABLY WELL
DEPICTED BY PHASES 8-1 OF THE GWO SNR STREAM FUNCTION COMPOSITE
ANOMALY PLOTS PER ESRL/PSD.

THERE IS GENERALLY GOOD MODEL AGREEMENT UNTIL ABOUT THE MIDDLE OF
NEXT WEEK, THEN NOT SO AFTERWARD. MY OWN FEELINGS ARE TO SELECT
WHICH SOLUTIONS MAY BE REASONABLE BASED ON THE ABOVE MENTIONED
COMPOSITES. THE PSD ENSEMBLE (THROUGH WEEK-2) AND THE ECMWF
DETERMINISTIC RUN (THROUGH DAYS 5-7) APPEAR MOST ACCEPTABLE. I HAD
NO REAL PREFERENCE FOR DAYS 1-2, OTHER THAN TO UTILIZE THE NAM FOR
SOME DETAILS.

FOR TONIGHT-SUNDAY, THE NEXT MID/UPPER TROPOSPHERIC TROUGH TO IMPACT
MY CWA WAS ALONG THE USA WEST COAST AT 1200 UTC 12 JUNE. A FEW JET
STREAKS WILL ROTATE NORTHEAST FROM THIS TROUGH UNTIL THE MAIN
FEATURE GETS KICKED OUT TOWARD IOWA BY ABOUT NEXT TUESDAY/WEDNESDAY.
DOWNSTREAM SHORT-WAVE RIDGING ABOVE A GENERALLY STABLE COOL AIRMASS
SHOULD LIMIT THUNDERSTORM DEVELOPMENT TONIGHT. HENCE I REMOVED
THE MENTION OF PRECIPITATION FOR TONIGHT. OF COURSE, THERE IS SOME
DEVELOPMENT STARTING TO OCCUR ON THE HIGHER TERRAIN OF COLORADO, AND
A FEW OF THESE STORMS MAY SURVIVE WHILE MOVING EAST INTO MY CWA
AFTER 06Z. REGARDLESS, TONIGHT WILL BE MUCH QUIETER THAN 12-18 HOURS
AGO. THE EVENING SHIFT CAN NOW CAST ANY OF THESE SHOWERS THAT ENTER
THE CWA.

DURING THE WEEKEND THINGS GET ACTIVE AGAIN, SIMILAR TO YESTERDAY.
STORMS ARE LIKELY TO INITIATE OFF THE HIGHER TERRAIN THEN ORGANIZE
INTO MCS STRUCTURES. RIGHT NOW WE HAVE SOLID CHANCE POPS, WHICH I AM
SURE WILL BE RAISED LATER. TEMPERATURES WILL OBVIOUSLY DEPEND ON
CLOUD COVER. I KEPT MAXES BELOW NORMAL AND MINS AT/ABOVE
CLIMATOLOGY.

I THINK THE BEST CHANCES FOR STORMS, INCLUDING SEVERE, WILL BE
SUNDAY NIGHT/MONDAY AND AGAIN LATE MONDAY INTO TUESDAY. AFTERWARD,
THE STORM TRACK WILL SHIFT NORTH WHILE A RIDGE STARTS TO AMPLIFY
FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. AFTER SEASONAL DAYS
MONDAY-TUESDAY, I MAINTAINED OUR GOING MAXES WELL INTO THE 90S
WEDNESDAY-FRIDAY. WET GROUND AND AIRMASS MOISTURE CONTENT MAY LIMIT
THE HIGHS. A COLD FRONT MAY APPROACH THE CWA LATE THURSDAY, AND I
INSERTED SLIGHT CHANCE POPS FOR STORMS. WEST COAST TROUGHING COULD
START TO PROGRESS AND AMPLIFY IN THE PLAINS WEEK-2, HENCE THE
OUTLOOK FOR THAT PERIOD WILL READ ABOVE NORMAL TEMPERATURES WITH A
COOLING TREND/NEAR NORMAL PRECIPITATION.

EKB

&&

.AVIATION...

A WEAK COLD FRONT IS DRIFTING SOUTHWARD ACROSS THE CWA. AFTER THIS
STALLS OVERNIGHT, MVFR CIGS MAY DEVELOP ESPECIALLY KDDC AND KGCK
AFTER 06Z. A FEW SHOWERS AND STORMS MAY ALSO OCCUR AFTER MIDNIGHT.
AS MOISTURE STARTS TO RETURN NORTH SATURDAY, MVFR CIGS MAY PERSIST
ALL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  80  64  83 /  10  10  30  30
GCK  57  80  62  83 /  10  10  30  30
EHA  58  78  60  89 /  10  10  20  30
LBL  60  80  63  87 /  10  10  30  30
HYS  56  78  63  81 /  10  20  60  40
P28  63  82  68  85 /  10  10  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/23/23
Hazardous weather outlook, Jun 12, 5:55 PM MDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT FRI JUN 12 2009

KSZ030-031-043>046-061>066-074>081-084>090-140000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
655 PM CDT FRI JUN 12 2009 /555 PM MDT FRI JUN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY AS
MOIST UPSLOPE SURFACE FLOW AND INSTABILITY CONTINUES. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND
EVENING PERIODS, ESPECIALLY ON SUNDAY AND MONDAY AS A FRONTAL
BOUNDARY MOVES INTO KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:30 AM MDTSpecial Weather StatementDDCHaskell60 min
Jun 13, 6:05 AM MDTSpecial Weather StatementDDCHaskell55 min
Jun 13, 6:18 AM MDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward57 min
Jun 13, 7:22 AM MDTSevere Thunderstorm WarningDDCClark, Meade44 min
Jun 13, 8:18 AM MDTSpecial Weather StatementDDCClark42 min
Jun 13, 8:29 AM MDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa46 min
Jun 13, 8:34 AM MDTSpecial Weather StatementDDCHaskell41 min
Jun 13, 9:48 AM MDTSpecial Weather StatementDDCFord42 min
Jun 13, 10:04 AM MDTSevere Thunderstorm WarningDDCClark, Meade41 min
Jun 13, 10:55 AM MDTSpecial Weather StatementDDCClark50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.